Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 152, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 10, 2011, 3:35 PM EDT for Blair County, Cambria County, Clearfield County, Pennsylvania. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2011, 3:35 PM EDT (19:35 UTC)
- Expired
- Jun 10, 2011, 4:30 PM EDT
- In force
- 55 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Blair County, PA, Cambria County, PA, Clearfield County, PA
The radar
The State College radar (KCCX), 46 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 3:45 PM EDT | TSTM WND DMG | Blue Goose, PA | TREES AND WIRES DOWN ON BLUE GOOSE RD AND WOLFE RD IN BARR TWP |
| Jun 10, 3:55 PM EDT | TSTM WND DMG | Carrolltown, PA | TREES DOWN IN WEST CARROLL TWP |
| Jun 10, 4:14 PM EDT | TSTM WND DMG | Altoona, PA | LARGE TREE DOWN ACROSS RUSKIN ROAD - 5800 BLOCK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
471
WUUS51 KCTP 101935
SVRCTP
PAC013-021-033-102030-
/O.NEW.KCTP.SV.W.0152.110610T1935Z-110610T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
335 PM EDT FRI JUN 10 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BLAIR COUNTY IN CENTRAL PENNSYLVANIA...
NORTHERN CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA...
SOUTH CENTRAL CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA...
* UNTIL 430 PM EDT
* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THE STORM WAS NEAR BELSANO...MOVING EAST AT 35
MPH. THIS STORM IS CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CARROLLTOWN AND EBENSBURG AROUND 340 PM EDT...
HASTINGS AROUND 345 PM EDT...
PATTON AROUND 350 PM EDT...
PRINCE GALLITZIN STATE PARK AND GALLITZIN AROUND 355 PM EDT...
HORSESHOE CURVE AROUND 400 PM EDT...
BLANDBURG AND ALTOONA AROUND 410 PM EDT...
THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 32 AND 51.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
219...ROUTE 220...ROUTE 422.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 4072 7881 4076 7837 4073 7837 4074 7819
4070 7820 4068 7822 4065 7820 4048 7821
4048 7892
TIME...MOT...LOC 1934Z 263DEG 30KT 4059 7880
$$
FORECASTER: LAMBERT1 follow-up statement
395
WWUS51 KCTP 102007
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
407 PM EDT FRI JUN 10 2011
PAC013-021-033-102030-
/O.CON.KCTP.SV.W.0152.000000T0000Z-110610T2030Z/
BLAIR PA-CAMBRIA PA-CLEARFIELD PA-
407 PM EDT FRI JUN 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTH CENTRAL CLEARFIELD...NORTHEASTERN CAMBRIA AND NORTHERN
BLAIR COUNTIES...
AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH
DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF PRINCE
GALLITZIN STATE PARK TO BLANDBURG TO 6 MILES WEST OF BELLWOOD TO
ALTOONA...MOVING EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
CANOE CREEK STATE PARK AND BELLWOOD AROUND 415 PM EDT...
TIPTON AND SINKING VALLEY AROUND 420 PM EDT...
TYRONE AROUND 425 PM EDT...
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 219...
ROUTE 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND GUSTS...AND
FREQUENT CLOUD TO GROUND LIGHTNING ACROSS NORTHERN CAMBRIA COUNTY
WITHIN THE PAST 30 MINUTES. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE...AND STAY AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 4072 7879 4076 7838 4073 7837 4074 7819
4070 7820 4068 7822 4065 7820 4048 7821
4048 7870 4057 7875
TIME...MOT...LOC 2006Z 263DEG 30KT 4073 7854 4066 7848
4060 7843 4049 7841
$$
FORECASTER: LAMBERT/STEINBUGLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:18 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 10, 2:18 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 218 PM EDT FRI JUN 10 2011 .SYNOPSIS... A NEARLY STATIONARY FRONTAL BOUNDARY DRAPED ACROSS SOUTHWEST PENNSYLVANIA THIS AFTERNOON WILL LIFT SLOWLY NORTHWARD AS A WARM FRONT TONIGHT INTO EARLY SATURDAY. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AS LOW PRESSURE AND ITS TRAILING COLD FRONT PUSH EASTWARD ACROSS THE EASTERN GREAT LAKES AND UPPER OHIO VALLY. THE FRONT WILL SLIDE ACROSS CENTRAL PENNSYLVANIA EARLY SUNDAY FOLLOWED BY COOLER AND DRIER AIR INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... MCS THAT HAS BEEN TREKKING EAST FROM THE LOWER LAKES AND OHIO VALLEY IS NOW REACHING WESTERN PA. RUC SHOWS SOME MODEST INSTABILITY IN PLACE OVER MAINLY SRN PA WHICH WOULD SUGGEST THE BEST THREAT FOR STORMS SHUD STAY SOUTH OF ABOUT I-80. WEAK NORTHERLY FLOW AND LOWER DEWPOINTS FROM THE LOCAL AREA NORTHWARD SHUD LIMIT CONVECTIVE POTENTIAL NORTH OF THE INTERSTATE. STRONGEST ACTIVITY WILL LIKELY WANE WITH THE LOSS OF HEATING OVERNIGHT ABOUT...BUT WITH CONTINUED WARM ADVECTION CANNOT RULE OUT THE CHANCE OF MORE SHOWERS OR STRAY STORMS OVERNIGHT. OVERNIGHT LOWS IN THE UPPER 50S TO MID 60S...AND SMALL DEWPOINT SPREADS POINT TO IT BEING A BIT MUGGY FOR SLEEPING OVERNIGHT. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... LI PROGS IMPLY THE WEAK WARM FRONT WILL PASS THROUGH TOMORROW BRINGING WARM AND INCREASINGLY HUMID AIR INTO THE REGION. ENSEMBLES SHOW PWATS RISING TO BETWEEN 1 AND 3 STD DEV ABOVE NORMAL. SHORT RANGE MODELS SHOW THE COLD FRONT AND MID LEVEL SHORTWAVE APPROACHING IN THE AFTERNOON. SREF SHOWS A HIGH LIKELIHOOD OF CAPES EXCEEDING 1000J AND OPERATIONAL MODELS ALSO SHOW THIS. THE APPROACH OF A DECENT MID LEVEL JET MAX WILL HELP SUPPORT DEEP LAYER SHEAR ON THE ORDER OF 30-40KT OVER MOST OF THE AREA. IF WE CAN MANAGE ANY KIND OF RESPECTABLE SUNSHINE SOME OF THE CONVECTION WILL HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE WITH EVEN A FEW SUPERCELLS NOT BEING OUT OF THE QUESTION. OVERALL IT LOOKS LIKE AN UNSETTLED RATHER WARM AND HUMID DAY FOR THE REGION. THE COLD FRONT IS TIMED THROUGH THE REGION SATURDAY NIGHT...AROUND MIDNIGHT LOOKS TO BE THE CONSENSUS. COOLER AND DRIER AIR SHOULD BE STARTING TO MOVE INTO THE STATE BY LATE SAT NIGHT OR EARLY SUNDAY MORNING. NOTHING REAL CHILLY...JUST A REFRESHING CHANGE TO THE AIRMASS. && .LONG TERM /SUNDAY THROUGH FRIDAY/... PRECIP CHANCES AND DEWPOINTS WILL DECREASE FROM WEST TO EAST IN THE WAKE OF THE CFROPA EARLY SUNDAY...WITH A MUCH COOLER/DRIER AND LESS HUMID AIRMASS /PWS BELOW NORMAL/ DIRECTED INTO THE REGION BEHIND A GUSTY NLY WND. A PROGRESSIVE CLOSED LOW WILL MOVE ACRS SRN ONTARIO/QUEBEC INTO NRN NEW ENGLAND BY MONDAY. DESPITE HIGH PRES AT THE SFC...LOW AMPLITUDE S/WVS ROTATING AROUND THE NRN NEW ENGLAND CLOSED LOW MAY PRODUCE A FEW SHOWERS OR ISOLD TSTMS MAINLY OVR THE NRN CNTYS MON-TUE AS A POCKET OF COLDER AIR ALOFT /AND ASSOCIATED STEEP MID-LVL LAPSE RATES/ SHIFTS SWD FROM NEW YORK STATE. THERE IS UNCERTAINTY WITH THIS SYS AS IT NEARS THE SRN NEW ENG/NRN MID ATLC COAST INTO TUE WITH SOME OF THE MDL DATA DIGGING THE TROUGH FARTHER S OFFSHORE CAPE COD OR LONG ISLAND. 10/00Z CANADIAN AND ECMWF WERE BOTH VERY BULLISH ON THIS SCENARIO. THE NEW 12Z GFS IS ACTUALLY DEEPER WITH THE H5 LOW THAN THE 00Z CAN/EC BUT IS FARTHER NORTH WITH THE CLOSED CENTER OF CIRCULATION NEAR NOVA SCOTIA BY TUE NGT. MEANWHILE THE 12Z GEM IS GENERALLY MORE PROGRESSIVE THAN ITS PREVIOUS RUN. OVERALL EARLY NEXT WEEK LOOKS COOL AND MAINLY DRY WITH TEMPERATURES NEAR TO SLIGHTLY BELOW SEASONAL NORMALS. LATER SHIFTS WILL NEED TO MONITOR THE EVOLUTION OF THE CLOSED LOW OVR THE NORTHEAST STATES. EXPECT TEMPERATURES TO REBOUND INTO THE MIDDLE OF NEXT WEEK AS THE LOW-LEVEL FLOW VEERS TO THE SOUTH...ASSUMING THE UPPER TROUGH MOVES OUT TO SEA. THE NEXT CHC OF RAIN SHOULD HOLD OFF UNTL LATER NEXT WEEK THUR-FRI AS THE SFC HIGH MOVES OFF THE MID ATLC COAST AND A FNTL SYS APPROACHES THE REGION FROM THE MIDWEST. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... ALL AREAS VFR THIS AFTERNOON AFTER THE EARLY MORNING LOW CLOUDS AND HAZE. A LINE OF STORMS IS MOVING OUT OF SW PA AND WILL BE ENTERING THE LAURELS BETWEEN ABOUT 1930Z AND 2100Z. BEST CHANCES TO SEE A GUSTY THUNDERSTORM WITH BRIEFLY REDUCED CONDITIONS WILL BE AT JST/AOO. CONVECTION WILL TAPER OFF WITH THE LOSS OF HEATING AFTER SUNDOWN...BUT STRAY SHOWERS AND THUNDERSTORMS WILL REMAIN A POSSIBILITY WITH THE APPROACH OF A WARM FRONT FROM THE OHIO VALLEY. EXPECT MOST TERMINALS TO SEE VIZ COME DOWN TO BETWEEN 2 AND 4 MILES IN HAZE BY AROUND MIDNIGHT. THESE MVFR/IFR CONDITIONS WILL LAST INTO SAT MORNING BEFORE LIFTING SLOWLY TO VFR BY MID TO LATE MORNING. WE WILL STAY VULNERABLE TO SHOWERS AND THUNDERSTORMS SO REDUCED CONDITIONS AT TIMES CANNOT BE RULED OUT EVEN AFTER THE DIURNAL HAZE BURNS OFF IN THE MORNING. SOME OF THE THUNDERSTORMS SATURDAY COULD CAUSE STRONG WIND GUSTS. OUTLOOK... SUN...VFR. MON-WED MAINLY VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE NEAR TERM...LA CORTE SHORT TERM...LA CORTE LONG TERM...STEINBUGL AVIATION...LA CORTE
Hazardous weather outlook, Jun 10, 2:22 PM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 222 PM EDT FRI JUN 10 2011 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-111830- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 222 PM EDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 10, 3:05 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EDT FRI JUN 10 2011
PAZ017-024-102000-
CAMBRIA PA-CLEARFIELD PA-
305 PM EDT FRI JUN 10 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMBRIA AND
SOUTHWESTERN CLEARFIELD COUNTIES...
AT 302 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
SMICKSBURG TO INDIANA TO DERRY...MOVING EAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND MAY CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS. THESE STORMS WILL BE NEAR VINTONDALE AROUND 330
PM...NANTY-GLO AROUND 340 PM...LUMBER CITY AROUND 350 PM AND LORETTO
AROUND 400 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 219...ROUTE 422...STATE ROAD 56.
LAT...LON 4051 7891 4072 7881 4097 7881 4102 7839
4066 7842 4035 7867 4032 7903
FORECASTER: STEINBUGLSpecial weather statement, Jun 10, 3:09 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
309 PM EDT FRI JUN 10 2011
PAZ024-033-101945-
CAMBRIA PA-SOMERSET PA-
309 PM EDT FRI JUN 10 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOMERSET AND
SOUTHWESTERN CAMBRIA COUNTIES...
AT 308 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
LIGONIER TO 6 MILES SOUTHWEST OF CHAMPION TO BRUCETON MILLS...MOVING
EAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL MAY CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THESE STORMS WILL BE NEAR SEVEN SPRINGS AROUND 320
PM...WESTMONT AROUND 330 PM...JOHNSTOWN AROUND 335 PM...EAST
CONEMAUGH AROUND 340 PM AND SOMERSET AROUND 345 PM.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100
AND 127.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 30...ROUTE 40...ROUTE 219...STATE ROAD 56.
LAT...LON 3971 7939 3974 7941 3982 7937 3985 7942
3990 7941 4009 7926 4012 7921 4013 7918
4036 7900 4037 7859 4028 7865 4026 7864
3971 7894
FORECASTER: STEINBUGLThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:05 PM EDT | Special Weather Statement | CTP | Cambria, Clearfield | 55 min |
| Jun 10, 3:09 PM EDT | Special Weather Statement | CTP | Somerset | 36 min |
| Jun 10, 4:02 PM EDT | Special Weather Statement | CTP | Fulton | 58 min |
| Jun 10, 4:23 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Clearfield, Huntingdon, Mifflin | 82 min |
| Jun 10, 5:02 PM EDT | Special Weather Statement | CTP | Huntingdon, Juniata, Perry | 73 min |
| Jun 10, 5:04 PM EDT | Special Weather Statement | CTP | Franklin | 56 min |
| Jun 10, 5:20 PM EDT | Special Weather Statement | CTP | Franklin | 55 min |
| Jun 10, 5:24 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin, Snyder, Union | 66 min |
| Jun 10, 5:33 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Perry, Snyder, Union | 57 min |
| Jun 10, 6:14 PM EDT | Special Weather Statement | CTP | Dauphin, Perry | 61 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.